Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 30, NWS Charleston, SC

August 16, 2003Jasper County, South Carolina

NWS Charleston, SC issued this flash flood warning at Aug 16, 2003, 5:49 PM EDT for Jasper County, South Carolina. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 5:49 PM EDT (21:49 UTC)
Expired
Aug 16, 2003, 7:15 PM EDT
In force
86 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 36 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 162151
FFWCHS
SCC053-162315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
549 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 715 PM EDT

* AT 549 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING OVER
  COOSAWHATCHIE AND GRAYS WHERE OVER 4 INCHES OF RAIN HAS FALLEN IN 
  THE LAST 2 HOURS. 

* FLASH FLOODING WILL OCCUR IN AND AROUND...
  COOSAWHATCHIE...GRAYS AND POCOTALIGO...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

LAT...LON 3208 8101 3211 8113 3238 8115 3255 8129
          3276 8101 3262 8091 3269 8083 3238 8083
          3230 8097 3221 8099 3211 8091 3202 8091

$$
1 follow-up statement
000 
WGUS72 KCHS 162236
FFSCHS
SCC053-162315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
635 PM EDT SAT AUG 16 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR JASPER COUNTY UNTIL
715 PM EDT...

AT 635 PM EDT...NATIONAL WEATHER SERVICE RADAR SHOWED VERY HEAVY 
RAIN CONTINUING OVER NORTHERN JASPER COUNTY.  RADAR ESTIMATES 
INDICATE THAT FROM 2 TO 7 INCHES OF RAIN HAS FALLEN AROUND 
COOSAWHATCHIE...GRAYS...PINELAND...AND GILLISONVILLE LATE THIS 
AFTERNOON. THIS IS LIKELY CAUSING FLOODED ROADS AND DRAINAGE AREAS.

THE HEAVY IS EXPECTED TO CONTINUE THROUGH 715 PM AND SIGNIFICANT 
FLOODING IS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL
SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY
FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

LAT...LON 3208 8101 3211 8113 3238 8115 3255 8129
          3276 8101 3262 8091 3269 8083 3238 8083
          3230 8097 3221 8099 3211 8091 3202 8091

$$

SCW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:45 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 16, 2:45 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT SAT AUG 16 2003

A WEAK SHORT WAVE MOVING ACROSS ERN CAROLINAS THIS AFTERNOON WITH A
SLIGHTLY STRONGER SHORT WAVE MOVING OUT OF ERN TN THIS EVENING AND
DURING THE OVERNIGHT TIME FRAME. AS A RESULT WILL NOT LIMIT
CONVECTION TO EARLY EVENING. ON SUNDAY...EAST COAST UPPER LEVEL TROF
BEGINS SETTING UP AGAIN AND WILL BE THE DOMINANT WEATHER FEATURE
THROUGH MUCH OF NEXT WEEK. SHORT WAVE ENERGY WILL CONTINUE TO MOVE
ACROSS THE SE STATES WITH THE NEXT IMPULSE MOVING THRU THE AREA SUN
EVENING/SUN NIGHT. ADDITIONAL IMPULSES WILL ROTATE AROUND THE BASE
OF THE TROF INTO THE MIDDLE OF NEXT WEEK WHICH WILL MAKE TIMING A
LITTLE DIFFICULT TO PIN DOWN THE PRECIP. A MOIST UNSTABLE SW FLOW
WILL CONT OVER THE AREA AHEAD OF SFC FRONT INTO THE FIRST PART OF
NEXT WEEK. MODELS TRY TO BRING THE SURFACE COLD FRONT THRU SC AND GA
ON TUES...ACTUALLY TAKING IT S OF THE ALTAMAHA RIVER. STILL A LITTLE
SKEPTICAL ABOUT FRONT HOLDING TOGETHER THAT FAR SOUTH. WITH THE
UNSETTLED WEATHER PATTERN OVER THE AREA...WILL CONTINUE MAINLY
SCATTERED SHOWERS AND TSTMS THRU THE PERIOD AND NOT TRY TO PIN DOWN
AFTERNOON AND EVENING.

HIGH TEMPS WILL REMAIN NEAR NORMAL NEXT COUPLE OF DAYS WHILE LOWS
WILL BE A COUPLE OF DEGREES ABOVE NORMAL. MODELS SUGGESTING THAT
HIGH TEMPS WILL BE A CUPLE DEGREES BELOW NORMAL AFTER TUES AS
THICKNESSES HAVE SHOWN A SLIGHT DECREASE.

MARINE...SOUTHWESTERLY FLOW WILL CONTINUE AS HIGH PRESSURE REMAINS
IN CONTROL OVER THE WATERS THROUGH MONDAY. MODELS ARE INDICATING A
FRONT MOVING THROUGH THE AREA ON TUESDAY...SAGGING WELL SOUTH OF THE
WATERS BY TUESDAY. GIVEN THE CLIMATOLOGICAL UNLIKELIHOOD OF SUCH AN
EVENT...HAVE GONE WITH A COMPROMISE OF CONTINUED SOUTH-SOUTHWEST
WINDS OVER THE GA WATERS...WITH A VARIABLE WIND OVER THE SC WATERS.
CONFIDENCE IS NOT EXTREMELY HIGH IN EITHER SOLUTION AT THIS POINT.
NO FLAGS.

.CHS...
GA...NONE.
SC...NONE.

30/JR
Hazardous weather outlook, Aug 16, 3:49 AM EDT, 14 hours before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-160945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
349 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO
RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER
SANTEE AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE AND THE
OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE
LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 16, 2:12 PM EDT, 3 hours 37 minutes before
SCZ044-045-161915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY INCLUDING LAKE MOULTRIE THROUGH 315 PM EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 5 MILES NORTHEAST OF DUNCAN CHAPEL...OR ABOUT 12 MILES NORTH
OF SAINT GEORGE...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN
AND AROUND REEVESVILLE...MOUNT ZION...DUNCAN CHAPEL...SPRING HILL...
SANDRIDGE...EBENEZER...HUSSERTOWN...BLACK CREEK...PRIOLEAU...
MOOREFIELD...EADYTOWN...CROSS ROADS AND BONNEAU THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATER SAFETY. YOUR BEST
COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR...BUT
IF YOU ARE CAUGHT ON THE OPEN LAKE WATER...STAY BELOW DECK...AND IF
POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Local storm report, Aug 16, 4:00 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0400 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    JEDBURG                   SC   WIND DAMAGE
08/16/03   DORCHESTER                     SEVERAL TREES DOWN ACROSS
                                          POWER LINES IN
                                          JEDBERG...RIDGEVILLE AND
                                          ST. GEORGE. REPORTED BY
                                          DORCHESTER CTY 911.

JR
Special weather statement, Aug 16, 4:10 PM EDT, 1 hour 39 minutes before
SCZ043>045-049-050-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BERKELEY COUNTY...
SOUTHERN DORCHESTER COUNTY...CHARLESTON COUNTY AND SOUTHERN COLLETON
COUNTY THROUGH 530 PM EDT...

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORM THUNDERSTORMS EXTENDING FROM WEST OF WALTERBORO TO
SUMMERVILLE TO JUST EAST OF MONCKS CORNER. THESE STORMS WERE MOVING
SOUTHEAST AND WILL AFFECT GOOSE CREEK...NORTH CHARLESTON...
CHARLESTON...MOUNT PLEASANT AND JAMES ISLAND THROUGH 530 PM.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED WITH THIS STORM.

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:06 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester54 min
Aug 16, 6:19 PM EDTSevere Thunderstorm WarningCHSJasper56 min
Aug 16, 7:11 PM EDTFlash Flood WarningCHSHampton2 hr

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.